Advertisement

Geometriae Dedicata

, Volume 36, Issue 1, pp 67–87 | Cite as

The probability of generating a finite classical group

  • William M. Kantor
  • Alexander Lubotzky
Article

Abstract

Two randomly chosen elements of a finite simple classical group G are shown to generate G with probability →1 as ‖G‖ → ∞. Extensions of this result are presented, along with applications to profinite groups.

Keywords

Classical Group Finite Classical Group Simple Classical Group Finite Simple Classical Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aschbacher, M., ‘On the maximal subgroups of the finite classical groups’, Invent. Math. 76 (1984), 469–514.Google Scholar
  2. 2.
    Aschbacher, M., ‘Chevalley groups of type G 2(q) as the group of a trilinear form’, J. Algebra 109 (1987), 193–259.Google Scholar
  3. 3.
    Aschbacher, M., ‘The 27-dimensional module for E 6’ I–IV. I: Invent. Math. 89 (1987), 159–195; II: J. London Math. Soc. 37 (1988) 275–293; III: Trans. Amer. Math. Soc. (to appear); IV: J. Algebra (to appear).Google Scholar
  4. 4.
    Aschbacher, M., ‘The maximal subgroups of E 6’ (to appear).Google Scholar
  5. 5.
    Babai, L., ‘The probability of generating the symmetric group’, J. Combin. Theory (A) 52 (1989), 148–153.Google Scholar
  6. 6.
    Bovey, J. D., The probability that some power of a permutation has small degree, Bull. London. Math. Soc. 12 (1980), 47–51.Google Scholar
  7. 7.
    Carter, R., Simple Groups of Lie Type, Wiley, London; New York; Sydney; Toronto, 1972.Google Scholar
  8. 8.
    Carter, R., ‘Conjugacy classes in the Weyl group’, Compositio Math. 25 (1972), 1–59.CrossRefPubMedGoogle Scholar
  9. 9.
    Cooperstein, B. N., Maximal subgroups of G 2(2n), J. Algebra 70 (1981), 23–36.Google Scholar
  10. 10.
    Dickson, L. E., Linear Groups, with an Exposition of Galois Theory, Dover, New York, 1958.Google Scholar
  11. 11.
    Dixon, J. D., ‘The probability of generating the symmetric group’, Math. Z. 110 (1969), 199–205.Google Scholar
  12. 12.
    Fried, M. D. and Jarden, M., Field Arithmetic, Springer, Berlin; Heidelberg, 1986.Google Scholar
  13. 13.
    Gorenstein, D., Finite Groups, Harper and Row, New York, 1968.Google Scholar
  14. 14.
    Hall, P., ‘The Eulerian function of a group’, Quart J. Math. 7 (1936), 134–151.Google Scholar
  15. 15.
    Ilani, I., ‘Counting finite index subgroups and the P. Hall enumeration principle’ (to appear in Israel J. Math.).Google Scholar
  16. 16.
    Kleidman, P. B., ‘The maximal subgroups of the finite 8-dimensional orthogonal groups PΦ+ 8 (q) and of their automorphism groups’, J. Algebra 110 (1987), 173–242.Google Scholar
  17. 17.
    Kleidman, P. B., ‘The maximal subgroups of the finite Steinberg triality groups 3 D 4(q) and of their automorphism groups’, J. Algebra 115 (1988), 182–199.Google Scholar
  18. 18.
    Kleidman, P. B., ‘The maximal subgroups of the Chevalley groups G 2(q) with q odd, the Ree groups 2 G 2(q), and their automorphism groups’, J. Algebra 117 (1988), 30–71.Google Scholar
  19. 19.
    Kleidman, P. B., ‘The maximal subgroups of automorphism groups of E 6(q) inducing a graph automorphism’ (to appear).Google Scholar
  20. 20.
    Landazuri, V. and Seitz, G. M., ‘On the minimal degrees of projective representations of the finite Chevalley groups’, J. Algebra 32 (1974), 418–443.Google Scholar
  21. 21.
    Liebeck, M. W., ‘On the order of maximal subgroups of the finite classical groups’, Proc. London Math. Soc. 50 (1985), 426–446.Google Scholar
  22. 22.
    Liebeck, M. W. and Seitz, G. M., ‘Maximal subgroups of exceptional groups of Lie type, finite and algebraic’, Geom. Dedicata 35 (1990), 353–387.Google Scholar
  23. 23.
    Lang, S. and Weil, A., ‘Number of points of varieties in finite fields’, Amer. J. Math. 76 (1954), 819–827.Google Scholar
  24. 24.
    Meier, D. and Wiegold, J., ‘Growth sequences in finite groups, V’, Austral. Math. Soc. 31 (1981), 374–375.Google Scholar
  25. 25.
    Seitz, G.M., ‘The root subgroups for maximal tori in finite groups of Lie type’, Pacific J. Math. 106 (1983), 153–244.Google Scholar
  26. 26.
    Steinberg, R., ‘Representations of algebraic groups’, Nagoya Math. J. 22 (1963), 33–56.Google Scholar
  27. 27.
    Suzuki, M., ‘On a class of doubly transitive groups’, Ann. of Math. 75 (1962), 105–145.Google Scholar
  28. 28.
    Wagner, A., ‘An observation on the degrees of projective representations of the symmetric and alternating groups over an arbitrary field’, Arch. Math. 29 (1977), 583–589.Google Scholar
  29. 29.
    Wiegold, J., ‘Growth sequences of finite groups’, J. Austral. Math. Soc. 17 (1974), 133–141.Google Scholar

Copyright information

© Kluwer Academic Publishers 1990

Authors and Affiliations

  • William M. Kantor
    • 1
  • Alexander Lubotzky
    • 2
  1. 1.Department of MathematicsUniversity of OregonEugeneUSA
  2. 2.Department of MathematicsThe Hebrew UniversityJerusalemIsrael

Personalised recommendations